I don't even know where to begin to tell you about the "events" of this past week in the BrainCheese World...you've already read about the fateful Tuesday of my Tysabri being withheld...only to then RECEIVE it the very next day. And then there is the matter of being TAGGED with yet another disorder...degenerative arthritis...which I am STILL begging to differ about this widely slung label. All water under the expansive bridge, I suppose.
Thursday, I awoke (if I ever really DID sleep?) approximately 4 inches shorter, as my head had retracted into my shoulders like a turtle within a shell...pain swirled about my upper body (of course, NOT in my hands...still can't FEEL those buggars!) as I tried desperately to elongate my neck back to its original length. The joints in my knees and hips ached as well and I recalled having a similar "episode" following my last dose of Tysabri...not to worry...I have narcotics available in my pharmaceutical arsenal. I decided to hit the metaphoric nail on the head abruptly with some Percocet and Advil, in hopes the painful experience would remit quickly. And this, my friends, is where my tale of woes takes a slide down the rabbit hole into Wonderland.
Between Thursday morning post narcotics and Friday evening, my life became a bit of a blur. And, there is only one way to describe the next 36 hours of time in this tale: I LOST MY SH!+. Plain and simple.
I proceeded to CRY the entire day Thursday (no exaggeration...the ENTIRE DAY) with my mind bouncing around like a loose sander on a board. I could not regain my equilibrium, could not "get a grip" (as one might say lovingly to someone in my circumstance LOL), and could not, for the life of me, put into perspective exactly WHAT was happening to me. It was as if someone had replaced my tightly wrapped, anal retentive, calculating mind with the brains of someone circus-freak crazy. I observed myself have a near out of body experience while I tried desperately to keep one foot firmly nailed to the floor. I was in the throws of "having a moment"...
After an urgent call to the only doctor I trust to confide in where matters of the psyche are concerned (aka, my psychiatrist), it was decided the only way out of Wonderland was to SEDATE MY SORRY ARSE. Which, I did willingly, from the drug store I call my medicine cabinet...at the dosing advice of the good doctor. I proceeded to be "sedated" well into the afternoon Friday, waking into consciousness only long enough to be certain I had notified my work I would not be in.
If this experience could in anyway be compared to a "bad trip", as sure as God is my witness, I would NEVER EVER take a hallucinogen (LSD, etc.)...and, of course, I never HAVE taken drugs of this class, so I have no idea what deliberately inflicting such an experience on myself would be like. I DID take enough benzodiazapines and tranquilizers to knock down a large elephant...very fortunate to have had these on hand. WHY do I have these on hand, you ask? Because over the past few years, I've had every drug known to modern man thrown at me for this symptom or that ailment. And, as is typical, I comply with the initial request to TAKE the pills...once or twice...then abandon the costly candy deciding the original AILMENT is easier to tolerate than the SIDE EFFECTS of the drugs.
WHICH brings me to my idea of needing to consult my Magic 8 Ball...drugs...MS treatment options...longevity versus life quality...and whether or not to roll the lucky dice and simply FLUSH all this MS crap out of my system and start anew?
My jury of one in the courtroom of my head has been pondering the evidence presented this past week. Was it the Percocet/narcotic that tipped my scale into utter madness? Doubtful...I've taken this drug many times for pain before...but I suppose it "could" have caused an adverse reaction. Was it the lack of sleep I have been experiencing DUE to body pains in the night that caused me to want to howl at the moon? Maybe...but I've certainly been far more sleep deprived than this past week...and never ONCE had a similar experience (paranoia and visual hallucinations with severe sleep deprivation in the past...but that's an entirely DIFFERENT post!)...so not likely. Did the Tysabri set me sailing aboard the banana boat? I don't know...I've now had a total of 6 lifetime doses of this drug without ever experiencing the likes of symptoms I did this week...and NONE of the FDA literature lists "Batsh!+ Crazy" as a possible side effect! Have the lesions in my frontal lobe finally created enough space for misfiring synapses? I think THAT explanation...blaming it on MS...is too simplified. Have I finally traveled to the edge of my great mental abyss and peered into the black hole of mental illness? Doubt it...don't think I'd be "back" talking about it if this were true (those that know me, hold your tongues!).
So what DID happen? What precipitated this "event"? I honestly don't know and I doubt anyone could clearly TELL me either. It felt extremely "biochemical" in nature...as if out of my control...like a heart attack you didn't know was lurking in the veins or a diabetic insulin reaction only reversed by glucose. And because I have worked for 22 years in the psychiatric field, I believe I am allowed to weigh in an "expert" mental health opinion, which is this: I AIN'T NUTS.
What I DO know is this (after consulting "the Ball")...I am NOT willing to have this experience again if I have any say or control in the matter. I may NOT be able to control my MS (although I AM looking into the idea using mental imaging, etc), but I DO have control over how I choose to treat it and the symptoms Multiple Sclerosis bestows so graciously upon me. What I cannot answer for myself at this time is, HOW to go about changing not only the physical components of my MS, but the psychological ones, too...my belief system, which incorporates Western Medicine as well as my fears of NOT treating the disease and being unable to remain employed due to out of control symptoms.
What a crap shoot. There's no manual with footnotes on the "rights or wrongs" or predictive futures based on this or that decision. If I don't stay with the Tysabri, do I risk a sudden and severe worsening of what has already been labeled "aggressive MS"? If I stay on the Tysabri, do I risk untold permanent damage yet to be discovered in the human experiment? If I stop taking Advil/Percocet/Zanaflex/Baclofen and all the OTHER assortment of "as needed" medications that relieve MS symptoms enough to let me FUNCTION as part of the working world, will I simply curl up in a ball and give up? (And for those of you wondering...no I do NOT take ANY of these medications on a daily basis, but there are times when they are the only thing that relieves a symptom that might otherwise keep me immobilized in bed.)
This week has certainly caused me to question many things...perhaps my "pseudo-insanity" cleared out a space in my mind to THINK more clearly. But these are the thoughts/questions rolling around in the creases of my brain and I've come to no solid conclusions or answers...only more questions.
How did YOU come to the treatment conclusions (or decision NOT to treat) you have made in dealing with your MS (or any OTHER life-altering disease, for that matter)? Where do YOU find your personal answers?
Now, back to the Magic 8 Ball...I have to decide what to eat for supper...